Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 67, NWS Sioux Falls, SD

June 22, 2015Aurora County, Davison County, Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2015, 3:52 AM CDT for Aurora County, Davison County, Hanson County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2015, 3:52 AM CDT (08:52 UTC)
Expired
Jun 22, 2015, 4:30 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS53 KFSD 220852
SVRFSD
SDC003-035-061-220930-
/O.NEW.KFSD.SV.W.0067.150622T0852Z-150622T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 AM CDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVISON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  HANSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 430 AM CDT

* AT 352 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STICKNEY...
  OR 10 MILES SOUTHEAST OF PLANKINTON...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ETHAN AROUND 415 AM CDT.
  ALEXANDRIA AROUND 425 AM CDT.
  EMERY AROUND 430 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4371 9853 4373 9761 4350 9761 4350 9853
TIME...MOT...LOC 0852Z 270DEG 49KT 4358 9839 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
821 
WWUS53 KFSD 220903
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT MON JUN 22 2015

SDC003-035-061-220930-
/O.CON.KFSD.SV.W.0067.000000T0000Z-150622T0930Z/
DAVISON SD-AURORA SD-HANSON SD-
403 AM CDT MON JUN 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR DAVISON...SOUTHEASTERN AURORA AND HANSON COUNTIES...

AT 403 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ETHAN...OR 9
MILES SOUTH OF MITCHELL...MOVING EAST AT 70 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  ALEXANDRIA AROUND 410 AM CDT.
  EMERY AROUND 420 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4371 9853 4373 9761 4350 9761 4350 9853
TIME...MOT...LOC 0903Z 276DEG 59KT 4361 9797 

HAIL...1.00IN
WIND...70MPH
 
$$

BT
170 
WWUS53 KFSD 220928
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 AM CDT MON JUN 22 2015

SDC003-035-061-220938-
/O.EXP.KFSD.SV.W.0067.000000T0000Z-150622T0930Z/
DAVISON SD-AURORA SD-HANSON SD-
428 AM CDT MON JUN 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR DAVISON...SOUTHEASTERN AURORA
AND HANSON COUNTIES WILL EXPIRE AT 430 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4371 9853 4373 9761 4350 9761 4350 9853
TIME...MOT...LOC 0926Z 270DEG 49KT 4361 9797 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:37 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 22, 3:37 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT MON JUN 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 337 AM CDT MON JUN 22 2015

THE TWO SHORT WAVES...ONE MOVING ACROSS ND AND SOUTHERN MANITOBA...
AND THE OTHER MOVING ACROSS SD...HAVE INDEED PHASED TOGETHER AS
EXPECTED. CONVECTION HAS LIT UP LIKE A CHRISTMAS TREE AT THIS TIME
ACROSS NORTHERN AND CENTRAL/WEST CENTRAL SD...WITH THE STORMS MOVING
RAPIDLY EASTWARD. WIND IS STILL THE PRIMARY THREAT WITH THE 700MB
FLOW AROUND 45 KNOTS. AND AS SAID YESTERDAY...WE STILL HAVE A 50 TO
55 KNOT LOW LEVEL JET IN NEBRASKA FEEDING INTO 25 TO 30 KNOTS ACROSS
THE SIOUX FALLS FORECAST AREA PROVIDING NOT ONLY GOOD INFLOW FOR THE
STORMS BUT ALSO STRONG SPEED CONVERGENCE. THERE IS A COUPLE OF
THINGS TO CONSIDER HOWEVER WHICH COULD POTENTIALLY LIMIT SOME WIND
POTENTIAL. FIRST...THE AFOREMENTIONED LOW LEVEL JET DOES BEND TO A
WSW DIRECTION AHEAD OF THE COLD FRONT BY 12Z...WHERE AS NOW IT IS
MORE OUT OF THE SW AND SSW. THEREFORE SOME OF THE STRONGEST INFLOW
COULD ACTUALLY GET CUTOFF VERY LATE TONIGHT AS THE STORMS APPROACH I
29. THE OTHER LIMITING FACTOR IS THE DEPTH OF THE TEMPERATURE
INVERSION. IT IS NOT TOO BAD THROUGH 09Z OR 10Z...AVERAGING A DEPTH
OF AROUND 1 KM...SHALLOW ENOUGH THAT THE WIND CAN PUNCH THROUGH. BUT
BY 12Z...THE INVERSION STRENGTHENS ACCORDING TO THE MODELS CLOSER TO
A DEPTH OF 1.5 KM WITH A SHARPER INVERSION...WHICH THE ACTIVITY BY
THEN WILL BE CLOSE TO I 29. SO THESE FACTORS WILL NEED WATCHED. WITH
BULK SHEAR VECTORS AROUND 50 TO 60 KNOTS...SURE AM THINKING THAT
SEVERE WIND IS A THREAT.

OTHERWISE THE BULK OF THE DAY WILL SEE DECREASING CLOUDS...AND MILD
TEMPERATURES IN THE 80S. THE COLD AIR ADVECTION AND NORTHWEST WINDS
ARE A LITTLE STRONGER TODAY THEN THEY WERE ON SATURDAY. BUT GOOD
MIXING WILL STILL ALLOW FOR STRONG WARMING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 337 AM CDT MON JUN 22 2015

TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE MOVING
ACROSS THE REGION. BY LATE IN THE AFTERNOON AS THE HIGH SHIFTS OFF
TO THE EAST...MODELS SUGGEST MID LEVEL MOISTURE WOULD INCREASE TO
THE POINT THAT THE ATMOSPHERE WOULD BE UNSTABLE LIFTING FROM NEAR
700 MB.  LEFT A LOW CHANCE POP THROUGH THE LATE AFTERNOON HOURS...
NEAR SIOUX CITY...WITH BETTER CHANCES OVERNIGHT AS MID LEVEL
MOISTURE CONTINUES TO INCREASE.

WITH THAT SAID. ...CONVECTION CHANCES ARE STILL FAR FROM A GUARANTEE
AS PRIMARY WARM FRONT LOOKS TO BE SITUATED FURTHER TO THE SOUTH
ALONG I-80 WITH THE LOW LEVEL JET FOCUSED SOUTH OF THE FRONT.  IF
CONVECTION IS ABLE DEVELOP WITH THESE TWO FEATURES...WILL LIKELY BE
LEFT HIGH AND DRY LIKE THE ECMWF SUGGESTS.

WEDNESDAY IS CONDITIONAL...BUT HAVE A COLD FRONT MOVING THROUGH IN
AFTERNOON AND EVENING HOURS.  HAVE THE POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION WITH THE FRONTAL PASSAGE...THOUGH THERE IS A
SIZABLE CAP THAT NEEDS TO BE OVERCOME.  FOR NOW...HAVE LEFT POPS IN
THE MID RANGE.

FLOW PATTERN TRANSITIONS TO NORTHWESTERLY IN THE MID-UPPER LEVELS
THURSDAY THROUGH THE WEEKEND AS STRONG UPPER RIDGE BUILDS OVER THE
WESTERN CONUS. WITH WEAK WAVES SLIDING THROUGH THE FLOW...WILL KEEP
LOW PRECIP CHANCES IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY
NIGHT. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL FOR LATE
JUNE...WITH HIGHS LARGELY IN THE UPPER 70S TO LOWER 80S AND LOWS IN
THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 700 PM CDT SUN JUN 21 2015

MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND
POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS
ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO
MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER
THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25
TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM... /JH
AVIATION...08
Hazardous weather outlook, Jun 21, 6:29 PM CDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN JUN 21 2015

SDZ038>040-052>061-222330-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT
STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND
SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE
HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT
MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062-
065>067-222330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE
SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE
BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS
WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND
GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:23 AM CDTSevere Thunderstorm WarningFSDAurora, Brule52 min
Jun 22, 4:21 AM CDTSevere Thunderstorm WarningFSDLake, Lincoln, McCook, Minnehaha, Turner24 min
Jun 22, 4:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Moody, Turner34 min
Jun 22, 5:06 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha39 min
Jun 22, 5:20 AM CDTSevere Thunderstorm WarningFSDLincoln, Union40 min
Jun 22, 5:34 AM CDTHigh Wind WarningFSDAurora, Bon Homme, Brookings, Clay, Davison, Douglas and 12 more2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.